Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lactate levels & HIV meds
Mar 21, 2002

I've been on Viread, Kaletra, Zerit and VidexEC for about 5 months. During the past month I've been occasionally getting the odd muscle cramp; one day my calf muscle, another day a bicep, then a foot cramp. I mentioned this to my doctor who checked my most recent blood tests and said my calcium and phosphorus levels were fine but would run a lactate test. Can high lactate levels be a side effect of HIV drugs? or HIV itself? I know that lactic acidosis is a potential side effect to some HIV meds. How does this relate to lactate levels? If the lactate levels are too high, what can be done besides stopping the meds?

Response from Dr. Henry

The venous lactic acid level can be increased by exercise and also impacted by improper collection of the sample. If a person is developing lactic acidosis the lactic acid level is consistently elevated and symptoms often appear (most often fatigue and GI complaints). Stopping meds for a while or switching meds (if early) usually helps. D4T is most often associated with lactic acidosis but it has been seen with most of the nucleoside reverse transcriptase inhibitors. There is no other intervention that can be endorsed at this time. KH



Previous
hiv symptoms - rash upper arms
Next
help

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement